Wisconsin, 2007Hail and Damaging Winds in Wisconsin, August 21 to 22, 2007
August 21 to 22, 2007 · NWS MKX · 13 events in 6 counties and zones
Short lines of severe thunderstorms moved east-northeast through south-central and southeast Wisconsin during the overnight hours. Some cell movement exceeded 43 kts (50 mph) to the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $925,000
- Crop damage
- $250,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Short lines of severe thunderstorms moved east-northeast through south-central and southeast Wisconsin during the overnight hours. Some cell movement exceeded 43 kts (50 mph) to the east. Powerful downburst winds reached hurricane-force at 64 knots or higher (74 mph+), resulting in considerable tree and power-line damage. Synoptically, a stationary front stretched from northern Iowa to northern Illinois. Warm, moist, unstable air flowed north over the front in association with an upper-level short-wave trough, resulting in thunderstorm generation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 21, 3:10 PM CST, 8 hours 10 minutes earlier.
Area forecast discussion, Aug 21, 3:10 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION PORTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT TUE AUG 21 2007
.SHORT TERM...
...WET PERIOD TO CONTINUE THROUGH FRIDAY...
RIVERS WILL REMAIN VERY HIGH AND ANY ADDITIONAL HEAVY RAIN WOULD
CAUSE SERIOUS PROBLEMS.
MAIN FORECAST CONCERN IS ON SURFACE BOUNDARY THAT IS PUSHING NORTH
AS WARM FRONT...BUT BECOMING RATHER DIFFUSE. 850 MB WINDS JUST
SOUTH OF THE BOUNDARY ARE EXPECTED TO INCREASE...BUT AREA OF
MOISTURE CONVERGENCE MOVES RATHER QUICKLY THROUGH THE FORECAST
AREA. FORECAST AREA IS IN RIGHT FRONT QUAD OF UPPER JET...NOT VERY
FAVORABLE...BUT THERE IS SOME DIFFLUENCE. GFS DOES GENERATE LARGE
QPF MAX BY EVENING IN CENTRAL NEBRASKA. THIS IN AREA THAT SHOWS
INCREASING CU. MAIN UPPER JET MAX WITH SHORTWAVE THAT MOVES ACROSS
AREAS TO OUR NORTH. SURFACE WINDS ALSO VEERING RATHER QUICKLY...SO
BOUNDARY MAY SHIFT NORTH...ALONG WITH BEST POTENTIAL FOR DEEP
CONVECTION. AS SUCH WILL HOLD OFF ON FLASH FLOOD WATCH...AS NCEP
HAS BACKED OFF ON 12Z QPF IN AMOUNTS...AND ALSO SHIFTED MAX PRECIP
A BIT FAR HER NORTH OF AREAS HARDEST HIT BY RECENT HEAVY RAINS. WITH
DEW POINTS ON THE RISE...AND PRECIPITABLE WATER CLOSING IN ON 2
INCHES...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE HEAVY RAINS.
NAM INCREASES CAPE TO NEAR 2500 J/KG ON FORECAST SOUNDINGS...BUT
BY THEN 850 FLOW MORE WESTERLY.
AS BOUNDARY PUSHES NORTH...FORECAST AREA SHOULD BE ABLE TO RECOVER
AS FAR AS TEMPS ON WEDNESDAY...AND MAY BE CLOSER TO GFS MOS THAN ONE
WOULD THINK.
THEREFORE SPC SLIGHT RISK OF SEVERE SEEMS REASONABLE.
850 MB WINDS INCREASE AGAIN WEDNESDAY NIGHT...AND SOUTHERN WISCONSIN
SHOULD BE ON NOSE OF JET...IN AREA OF DECENT MOISTURE CONVERGENCE.
THEREFORE THINK HEAVY RAIN POTENTIAL IS HIGHER WEDNESDAY NIGHT AND
THURSDAY AS A SHORTWAVE PUSHES ACROSS THE CENTRAL PLAINS INTO
WISCONSIN. FORECAST AREA IS IN SLIGHT RISK THURSDAY. WIND PROFILES
SHOW GOOD VEERING WIND SHEAR...BUT CAPE ON NAM IS LESS DUE TO MODEL
GENERATING PRECIP. AS SUCH CAPE MAY BE HIGHER.
MAIN MESSAGE IS THERE IS SEVERAL OPPORTUNITIES FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT. WITH PRECIPITABLE WATER RETURNING TO
AROUND 2 INCHES LATE TONIGHT INTO THURSDAY. A FLASH FLOOD WATCH
MAY BE NEEDED FOR WEDNESDAY NIGHT OR THURSDAY.
.LONG TERM...
ANOTHER POTENTIAL FOR HEAVY RAINS FRIDAY AS GFS BRINGS ONE MORE
SHORTWAVE ACROSS THE FORECAST AREA. SURFACE BOUNDARY MAY HAVE SAGGED
INTO NORTHERN ILLINOIS BY THEN...BUT WAVE ALONG FRONT MAY REACH FAR
SOUTHEAST WISCONSIN. 850 MB CONVERGENCE MAY BE HIGHEST ALONG FAR
SOUTHERN WISCONSIN.
SURFACE HIGH SHOULD BUILD ACROSS WISCONSIN SATURDAY...FINALLY
DRYING OUT THE AREA AS LESS HUMID AIR PUSHES IN.
&&
.AVIATION...ANIMATION OF SFC ANALYSIS SHOWS THAT STNRY FNT HAS
LIFTED NORTH BUT IS NOW BISECTING CWA WITH THE COOL SIDE IN THE
EAST. LIFR STRATUS DECK COMING IN OFF THE LAKE PER VSBY IMAGERY.
THIS WILL AFFECT KMKE INTO THE EVENING HOURS AT LEAST. MVFR CIGS
ELSEWHERE ACRS THE CWA. BL LOOKS A LITTLE MORE MIXED IN THE WRN
CWA...BUT NOW CONCERNED ABOUT THE COOLER LAKE INFLUENCE HAVING A SAY
WITH LWR CIGS AND VSBYS DURG THE NIGHT. WILL HINT AT TSRA CHCS LATER
TNGT WITH POTENTIAL MCS AFFECTING SRN WI.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
HENTZ/COLLAR
Hazardous weather outlook, Aug 21, 5:32 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CDT TUE AUG 21 2007
WIZ046-047-051-052-056>060-062>072-221100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
632 PM CDT TUE AUG 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE LIKELY LATER TONIGHT. THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE...HOWEVER THEY WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAIN WHICH WILL AGGRAVATE ANY FLOODING
PROBLEMS...ESPECIALLY ALONG AND NORTHWEST OF A LONE ROCK TO FOND DU
LAC LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY
NIGHT...WITH STORMS MOST LIKELY WEDNESDAY NIGHT THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. THERE IS THE POTENTIAL FOR HEAVY RAIN WEDNESDAY MORNING
...AND AGAIN WEDNESDAY NIGHT INTO THURSDAY AND FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE APPRECIATED.
LMZ643>646-665-220945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
632 PM CDT TUE AUG 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE LIKELY LATE TONIGHT...WITH HEAVY RAIN REDUCING
VISIBILITIES TO UNDER 1 MILE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY.
REM
WWW.WEATHER.GOV/MKX
Event by event
11 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Sauk
- When
- August 21, 11:20 PM CST
- Where
- Sauk County, Ironton
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -90.130
Powerful thunderstorm wind gusts to 61 knots (70 mph) toppled many trees and damaged several power-lines. Some corn fields in the surrounding countryside were flattened by the winds.
Thunderstorm Wind, Iowa
- When
- August 21, 11:25 PM CST
- Where
- Iowa County, 4 mi E of Avoca
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -90.441
Powerful thunderstorm wind gusts to 65 knots (75 mph) toppled many trees and damaged several power-lines.
Thunderstorm Wind, Sauk
- When
- August 21, 11:30 PM CST
- Where
- Sauk County, Reedsburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.530, -90.000
Powerful thunderstorm wind gusts to 65 knots (75 mph) toppled many trees and damaged several power-lines.
Thunderstorm Wind, Sauk
- When
- August 21, 11:40 PM CST
- Where
- Sauk County, Lake Delton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.580, -89.780
Powerful thunderstorm wind gusts to 65 knots (75 mph) toppled many trees and damaged several power-lines.
Thunderstorm Wind, Iowa
- When
- August 21, 11:40 PM CST
- Where
- Iowa County, 3 mi S of Arena
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.127, -89.920
Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.
Thunderstorm Wind, Lafayette
- When
- August 22, 12:02 AM CST
- Where
- Lafayette County, 3 mi NW of Belmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.761, -90.372
Powerful thunderstorm wind gusts to 52 knots (60 mph) toppled several large trees and damaged several power-lines.
Thunderstorm Wind, Columbia
- When
- August 22, 12:12 AM CST
- Where
- Columbia County, Portage
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -89.450
Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.
Thunderstorm Wind, Columbia
- When
- August 22, 12:21 AM CST
- Where
- Columbia County, Rio
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.450, -89.230
Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.
Thunderstorm Wind, Dane
- When
- August 22, 12:25 AM CST
- Where
- Dane County, 1 mi N of Sun Prairie
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.194, -89.200
Powerful thunderstorm wind gusts to 53 knots (61 mph) toppled many trees and damaged several power-lines.
Hail, Dane
- When
- August 22, 12:25 AM CST
- Where
- Dane County, 1 mi N of Sun Prairie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.194, -89.200
Thunderstorm Wind, Columbia
- When
- August 22, 12:34 AM CST
- Where
- Columbia County, Cambria
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -89.100
Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.
Thunderstorm Wind, Dane
- When
- August 22, 12:35 AM CST
- Where
- Dane County, Oregon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -89.380
Powerful thunderstorm wind gusts to 52 knots (60 mph) toppled many trees and damaged several power-lines.
Lightning, Waukesha
- When
- August 22, 1:00 AM CST
- Where
- Waukesha County, Waterville
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 43.020, -88.430
Lightning struck the roof of a church, started a fire, and damaged the church's sound system, computer system, and natural gas lines. An automated fire-sprinkler system limited the amount of fire damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 21, 2007$7.7 million · 2.5 in hail · 22 events
- Flash Flooding and Damaging Winds in Iowa, August 21 to 22, 2007$1.0 million · 80 kt wind · 27 events
- Damaging Winds in North Carolina, August 21, 20078 injured · 52 kt wind · 46 events
- Flash Flooding in Ohio, August 21 to 22, 2007$1.3 million · 3 events
- Hail and Damaging Wind in Nebraska, August 21, 2007$625,000 · 2.75 in hail · 15 events
- Flash Flooding in Iowa, August 21, 2007$281,000 · 5 events
- Hail and Damaging Winds in Virginia, August 21, 2007$63,000 · 55 kt wind · 35 events
- Damaging Winds in Virginia, August 21, 2007$24,000 · 50 kt wind · 22 events
- Flash Flooding and Flooding in Ohio, August 21, 2007$45,000 · 4 events
- Damaging Winds in Wisconsin, August 21, 2007$33,000 · 61 kt wind · 7 events
- Damaging Winds in Virginia, August 21, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, August 21, 2007$23,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57438, 57444, 57440, 57442, 57446, 57465, 57453, 57455, 57460, 57469, 57457, 57463, 57747.